The continuity of additive and convex functions which are upper bounded on non-flat continua in $\mathbb R^n$

Taras Banakh, Eliza Jabłońska, Wojciech Jabłoński



We prove that for a continuum $K\subset \mathbb R^n$ the sum $K^{+n}$ of $n$ copies of $K$ has non-empty interior in $\mathbb R^n$ if and only if $K$ is not flat in the sense that the affine hull of $K$ coincides with $\mathbb R^n$. Moreover, if $K$ is locally connected and each non-empty open subset of $K$ is not flat, then for any (analytic) non-meager subset $A\subset K$ the sum $A^{+n}$ of $n$ copies of $A$ is not meager in $\mathbb R^n$ (and then the sum $A^{+2n}$ of $2n$ copies of the analytic set $A$ has non-empty interior in $\mathbb R^n$ and the set $(A-A)^{+n}$ is a neighbourhood of zero in $\mathbb R^n$). This implies that a mid-convex function $f\colon D\to\mathbb R$ defined on an open convex subset $D\subset\mathbb R^n$ is continuous if it is upper bounded on some non-flat continuum in $D$ or on a non-meager analytic subset of a locally connected nowhere flat subset of $D$.


Euclidean space; additive function; mid-convex function; continuity; continuum; analytic set; Ger-Kuczma classes

Full Text:



T. Banakh and E. Jablońska, Null-finite sets in metric groups and their applications, Israel J. Math. 230 (2019), 361–386.

F. Bernstein, G. Doetsch, Zur Theorie der konvexen Funktionen, Math. Ann. 76 (1915), 514–526.

R. Engelking, Theory of Dimensions, Finite and Infinite, Sigma Series in Pure Mathematics, vol. 10, Lemgo, Heldermann Verlag, 1995.

P. Erdős, On some properties of Hamel bases, Colloq. Math. 10 (1963), 267–269.

R. Ger, Some remarks on convex functions, Fund. Math. 66 (1969), 255–262.

R. Ger, Thin sets and convex functions, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 21 (1973), 413–416.

R. Ger and Z. Kominek, Boundedness and continuity of additive and convex functionals, Aequationes Math. 37 (1989), 252–258.

R. Ger and M. Kuczma, On the boundedness and continuity of convex functions and additive functions, Aequationes Math. 4 (1970), 157–162.

W. Holsztyński, Universality of mappings onto the products of snake-like spaces. Relation with dimension, Bull. Acad. Polon. Sci. Sr. Sci. Math. Astronom. Phys. 16 (1968), 161–167.

W. Jabloński, Steinhaus-type property for a boundary of a convex body, J. Math. Anal. Appl. 447 (2019), 769–775.

R.R. Kallman and F.W. Simmons, A theorem on planar continua and an application to authomorphisms of the field of complex numbers, Topology Appl. 20 (1985), 251–255.

A.S. Kechris, Classical Descriptive Set Theory, Springer, New York, 1998.

Z. Kominek, On the sum and difference of two sets in topological vector spaces, Fund. Math. 71 (1971), 165–169.

M. Kuczma, An introduction to the theory of functional equations and inequalities. Cauchy’s equation and Jensen’s inequality, second edition (A. Gilànyi, ed.), Birkhäuser Verlag, Basel, 2009.

M.E. Kuczma, On discontinuous additive functions, Fund. Math. 66 (1969/1970), 383–392.

K. Kuratowski, Topology I, Academic Press, 1966.

S. Kurepa, Convex functions, Glasnik Mat.-Fiz. Astronom. 11 (1956), no. 2, 89–93.

I.K. Lifanov, The dimension of a product of one-dimensional bicompacta, Dokl. Akad. Nauk SSSR 180 (1968), 534–537 (in Russian); English transl.: Soviet Math. Dokl. 9 (1968), 648–651.

M.R. Mehdi, On convex functions, J. London Math. Soc. 39 (1964), 321–326.

A. Ostrowski, Über die Funkionalgleichung der Exponentialfunktion und verwandte Funktionalgleichungen, Jber. Deutsch. Math.-Verein 38 (1929), 54–62.

B.J. Pettis, Remarks on a theorem of E.J. McShane, Proc. Amer. Math. Soc. 2 (1951), 166–171.

S. Piccard, Sur les ensembles de distances des ensembles de points d’un espace Euclidien, Mémoires de l’Universté Neuchâtel, vol. 13, Secrétariat Univ., Neuchâtel, 1939.

Ja. Tabor, Jo. Tabor and M. Żoldak, Approximately convex functions on topological vector spaces, Publ. Math. Debrecen 77 (2010), 115–123.


  • There are currently no refbacks.

Partnerzy platformy czasopism